Friday, April 17, 2015

Cured?!? (Now What?)

I am 62 years old.  I was diagnosed with Crohn's Disease when I was around 12, so I've been living with the illness for about 50 years.  Yesterday I received the first in a series of new treatments with something called Entyviol.

You have to understand something.  When I was small, I started having severe stomach pains 30 minutes after I ate a meal.  Almost to the second.  My parents took me to various doctors until I finally wound up at a gastroenterologist in The Big City who had me take a test called the Upper GI Series.  It's the one where you drink a nasty concoction that contains barium, and a radiologist takes a series of x-ray pictures of your belly as they follow the stuff through your digestive system.  The test showed that I had severe narrowing in my small bowel, almost certainly from inflammation.  It was in a place that, when I ate, it took the food almost exactly 30 minutes to get there.  That's what was causing the pain, the fact that the food was unable to pass easily through this narrow, narrow passage.

In the ensuing years I have tried many, many treatments.  Some were better than others, but frankly, none of them ever really helped me to any great degree.  With every new treatment or medicine, I was told that the new one was probably just a stop-gap measure, but that "great strides" in treatment were being made "every day" and that there were lots of good things "in the pipeline" and that a cure was "just around the corner."

I've been waiting to turn that corner for half a century.  It has always seemed just as far away as it did when I was 12.

The treatments and medications over the years have certainly had their ups and downs.  The first one was huge doses of a sulfa derivative which was supposed to coat my insides and damp down the inflammation.  It worked poorly at best, but it did turn my fingernails and teeth and (I'm told) my bones a strange orange color.  Then research seemed to indicate that Crohn's might be caused by a hitherto-undiscovered bacteria or virus.  Treatment involved massive doses of a "cocktail" of every known broad spectrun antibiotic and antiviral drug.  There was one particular concoction that was thought to be effective.  I don't know that it did anything for my Crohn's Disease, but I know that it almost did for me.  My hair fell out and I began to go blind.  Luckily I had a superb eye doctor who realized it was the drugs that were destroying my retinas, and he had me stop the drugs immediately.  Most of the damage was, blessedly, reversed.

Steroid anti-inflammatories came next, most notably Prednisone.  It worked pretty well in the short term, making me feel almost normal for about a week.  Longer than that and my appetite ramped up to previously unimaginable levels and my weight simply ballooned up to huge heights.  This was very disheartening.  I had been the proverbial "fat kid" growing up and suffered nothing but misery from it.  When I dropped all that weight and shot up in height back in high school I promised myself that I would never be fat again if I could help it.  That was the catch.  On Prednisone I couldn't help it.  Nobody can. Plus, I became so uncontrollably irritable that it almost cose me my marriage and my family.  So Prednisone became kind of like an emergency fire extinguisher, a thing used to put out flareups and then be discarded as soon as possible.  Getting off of it involved a ridiculously slow tapering down which would take weeks, and just when I was ready to get off it altogether, I would have another flareup.

Then Crohn's research seemed to indicate that the disease was not caused by a bug, or by a sensitivity to certain foods, but was in fact an autoimmune disease, like Lupus or rheumatoid arthritis.   The body was in essence rejecting the digestive system in much the way that a kidney or heart transplant can go wrong.  So I spent the next several years taking immunosuppressants in large doses, as though I had had a kidney transplant.  Periodically we tried treatment with monoclonal antibody infusions which were supposed to block the chemical pathways that led to the self-rejection.  These had to be stopped.  Why?  Two words:  side effects.

[Next time:  now what?]

No comments:

Post a Comment